Alert archive / Utah / Flash Flood Warnings in 2015

Flash Flood Warning 51, NWS Salt Lake City, UT

August 26, 2015Kane County, Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 26, 2015, 7:21 PM MDT for Kane County, Washington County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2015, 7:21 PM MDT (01:21 UTC)
Expired
Aug 26, 2015, 10:15 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Kane County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 43 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.4 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2015-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 541 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2015-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
541 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1031 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

633 
WGUS55 KSLC 270121
FFWSLC
UTC025-053-270415-
/O.NEW.KSLC.FF.W.0051.150827T0121Z-150827T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
721 PM MDT WED AUG 26 2015

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL KANE COUNTY IN UTAH...
  EAST CENTRAL WASHINGTON COUNTY IN UTAH...

* UNTIL 1015 PM MDT
    
* AT 718 PM MDT...HEAVY RAINFALL ASSOCIATED WITH AN AREA OF 
  THUNDERSTORMS IS OCCURRING ACROSS SOUTHEASTERN PORTIONS OF ZION 
  NATIONAL PARK.

* FLASH FLOODING WILL OCCUR IN LODGE CANYON...CLEAR CREEK 
  CANYON...PINE CREEK SLOT CANYON...KEYHOLE CANYON AND SPRY CANYON 
  AS WELL AS OTHER SLOT CANYONS AND DRY WASHES IN THE AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3723 11287 3716 11287 3715 11301 3727 11294

$$

CRK
2 follow-up statements
003 
WGUS75 KSLC 270241
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
841 PM MDT WED AUG 26 2015

UTC025-053-270415-
/O.CON.KSLC.FF.W.0051.000000T0000Z-150827T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-WASHINGTON UT-
841 PM MDT WED AUG 26 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM MDT FOR
WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES...

AT 838 PM MDT...DOPPLER RADAR INDICATE THAT UP TO ONE INCH OF RAIN 
HAS ALREADY FALLEN OVER THE SOUTHEASTERN PORTION OF ZION NATIONAL 
PARK. RUNOFF FROM THIS RAINFALL WILL CONTINUE TO CAUSE FLASH 
FLOODING IN LODGE CANYON...CLEAR CREEK...PINE CREEK...KEYHOLE CANYON 
AND SPRY CANYON AS WELL AS OTHER SLOT CANYONS AND DRY WASHES IN THE 
AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3723 11287 3716 11287 3715 11301 3727 11294

$$

LC
482 
WGUS75 KSLC 270410
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1010 PM MDT WED AUG 26 2015

UTC025-053-270419-
/O.EXP.KSLC.FF.W.0051.000000T0000Z-150827T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-WASHINGTON UT-
1010 PM MDT WED AUG 26 2015

...THE FLASH FLOOD WARNING FOR WEST CENTRAL KANE AND EAST CENTRAL
WASHINGTON COUNTIES WILL EXPIRE AT 1015 PM MDT...

RUNOFF FROM EARLIER PRECIPITATION HAS DIMINISHED AND RIVER AND 
STREAM LEVELS ACROSS THE SOUTHEASTERN PORTION OF ZION NATIONAL PARK 
WILL CONTINUE TO DECREASE. THEREFORE...THE FLASH FLOOD WARNING HAS 
BEEN ALLOWED TO EXPIRE. MONITOR NOAA WEATHER RADIO OR LOCAL 
TELEVISION OR RADIO FOR THE LATEST WEATHER INFORMATION.

LAT...LON 3723 11287 3716 11287 3715 11301 3727 11294

$$

LC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 4:15 PM MDT, 3 hours 6 minutes earlier.

Area forecast discussion, Aug 26, 4:15 PM MDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
415 PM MDT WED AUG 26 2015

.SYNOPSIS...A LOW PRESSURE SYSTEM WILL SLOWLY TRANSLATE NORTHEAST
OF THE AREA TONIGHT. HIGH PRESSURE WILL RETURN FOR THE LATTER
HALF OF THE WEEK INTO THE UPCOMING WEEKEND.

&&

.DISCUSSION...THE MID LEVEL CIRCULATION OF A LOW EMBEDDED WITHIN
DEEPLY MOIST SOUTHWESTERLY FLOW HAS SLOWLY TRANSLATED NORTHEAST
INTO NORTH CENTRAL UTAH TODAY. THE ASSOCIATED TROUGH AXIS EXTENDS
SOUTH ROUGHLY FROM KSLC TO KPUC TO KPGA AND IS SLOWLY TRANSLATING
EAST-NORTHEAST AS WELL. SUBSIDENCE IN LEE OF THIS AXIS CAN BE
NOTED ACROSS THE MUCH OF THE WESTERN HALF OF THE STATE AS
CONVECTION HAS BECOME QUITE SUPPRESSED...THOUGH A MODEST
INSTABILITY AXIS EXISTS FROM SOUTHWEST UTAH NORTHWEST INTO NEVADA
WHERE SCATTERED CONVECTION IS REFORMING AIDED BY MODEST DIFFERENTIAL
HEATING WHERE CLOUDS HAVE THINNED. THOUGH THE BULK OF ONGOING
PRECIPITATION EAST OF THE AXIS REMAINS ON THE LIGHT AND SHOWERY
SIDE...THE ADDED FORCING ALONG ITS SOUTHERN TAIL BENEATH WEAK
DEFORMATION ALOFT HAS SPARKED MULTI CELLULAR CONVECTION FROM LAKE
POWELL SOUTH INTO NORTHERN ARIZONA...SOME STRONG. HANGING ONTO TO
ONE LAST AREAL FLOOD WARNING ACROSS THE SOUTHEAST BET EXPECT THIS
TO EXPIRE ON TIME IN A LITTLE OVER AN HOURS TIME. CONTINUED
NORTHEAST PROGRESSION OF THE LOW AND ITS AXIS WILL ALLOW FOR A NET
DECREASING TREND IN COVERAGE THIS EVENING AND OVERNIGHT FOR ALL
AREAS OUTSIDE OF THE EAST.

OVER THE NEXT 24 HOURS THE MID LEVELS WILL BEGIN TO DRY AS HIGH
PRESSURE REBOUNDS AND EXPANDS NORTHEAST WITH ITS AXIS STRETCHING FROM
THE DESERT SOUTHWEST INTO CENTRAL NEVADA. LACK OF SUBSTANTIAL
BOUNDARY LAYER FLOW WILL LIMIT MUCH DRYING OF THE LOW LEVELS
HOWEVER...AND EXPECT ISOLATED TO WIDELY SCATTERED CONVECTION TO
REDEVELOP TOMORROW AFTERNOON WITH FOCUS OVER AND NEAR THE
TERRAIN. UPDRAFTS WILL HAVE TO OVERCOME INCREASED LARGE SCALE
SUBSIDENCE DUE TO THE BUILDING RIDGE. TEMPS WILL REBOUND AS SUCH
ALLOWING A NET WARMING TREND ALL AREAS.

AS THE DEEP UPPER LOW CURRENTLY OFF THE PACNW STATES OPENS AND
LIFTS NORTHEAST TOMORROW THROUGH FRIDAY...THE AFOREMENTIONED RIDGE
AXIS WILL SHIFT OVERHEAD THEN EAST OF THE AREA ALLOWING A DRYING
SOUTHWESTERLY FLOW TO SPREAD ACROSS THE EASTERN GREAT BASIN
STATES. A SERIES OF PROGRESSIVE SHORT WAVES WILL CONTINUE TO
RELOAD THE PACNW THROUGH THROUGH THE WEEKEND SUPPRESSING THE HIGH
SOUTH AND EAST AS THEY LIFT INLAND...THIS LIMITING ANY ISOLATED
CONVECTIVE THREATS TO NAMELY AREAS CLOSEST TO THE UPPER JET AS IT
SHIFTS INTO NORTHWESTERN UTAH EARLY NEXT WEEK. THE AFOREMENTIONED
WARMING TREND WILL CONTINUE THROUGH SATURDAY BEFORE WEAK MID LEVEL
CAA ADVECTION LOWERS THEM BACK TO NEAR NORMAL VALUES FOR EARLY
NEXT WEEK.

&&

.AVIATION...ERRATIC WINDS WILL CONTINUE AT THE SLC TERMINAL INTO THE
EVENING. EXPECT WINDS TO EVENTUALLY BECOME MAINLY SOUTHERLY AFTER 23Z
AND REMAIN SO THROUGH THE NIGHT. A FEW SHOWERS WILL REMAIN
POSSIBLE...THOUGH THE THREAT OF THUNDERSTORMS IS LOW.

&&

.FIRE WEATHER...A WEAK STORM SYSTEM INTERACTING WITH MONSOON
MOISTURE IS RESULTING IN WIDESPREAD SHOWERS AND ISOLATED
THUNDERSTORMS ACROSS UTAH TODAY. COVERAGE OF PRECIPITATION WILL
DIMINISH THIS EVENING. AN UPPER LEVEL RIDGE BUILDS OVER THE REGION
BEGINNING ON THURSDAY WHICH WILL BRING A WARMING AND DRYING TREND
TO THE AREA. LINGERING MOISTURE WILL RESULT IN A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS ON THURSDAY AFTERNOON AND EVENING ACROSS
NEARLY ALL OF SOUTHERN UTAH AND THE MOUNTAINS OF NORTHERN UTAH.
WINDS ON THURSDAY ARE EXPECTED TO BE PRIMARILY TERRAIN DRIVEN. A
STORM SYSTEM WILL MOVE INTO THE PACIFIC NORTHWEST LATE IN THE WEEK
INTO THE WEEKEND AND THIS WILL RESULT IN THE DEVELOPMENT OF
STRONGER SOUTH WINDS ACROSS THE AREA BY SATURDAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

MERRILL/KRUSE/GRAHAM

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 26, 4:23 AM MDT, 14 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
423 AM MDT WED AUG 26 2015

UTZ001>016-019>021-517-518-WYZ021-271200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
423 AM MDT WED AUG 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A WEATHER SYSTEM WILL SLOWLY CROSS THE OUTLOOK AREA TODAY
BRINGING NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS. LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGEST STORMS...WITH
ISOLATED INSTANCES OF FLASH FLOODING POSSIBLE IN SLOT
CANYONS...NORMALLY DRY WASHES AND SLICKROCK AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HIGH PRESSURE WILL RETURN THURSDAY BRINGING A WARMING AND DRYING
TREND THROUGH THE REMAINDER OF THE WEEK. LOCALLY BREEZY CONDITIONS
ARE POSSIBLE OVER THE WEEKEND ACROSS WESTERN UTAH...WHICH COULD
RESULT IN LOCAL CRITICAL FIRE WEATHER CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Special weather statement, Aug 26, 2:40 PM MDT, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
240 PM MDT WED AUG 26 2015

UTZ020-021-262130-
GLEN CANYON RECREATION AREA/LAKE POWELL UT-SOUTH CENTRAL UTAH UT-
240 PM MDT WED AUG 26 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN JUAN AND SOUTH
CENTRAL KANE COUNTIES UNTIL 330 PM MDT...

AT 238 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BIG WATER...OR 14 MILES NORTHWEST OF PAGE...
MOVING NORTHEAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE. THIS
THUNDERSTORM MAY CREATE ROUGH CONDITIONS ON LAKE POWELL.

A SIGNIFICANT AMOUNT OF SMALL HAIL IS FALLING WITH THIS STORM...AND
MAY ACCUMULATE ON AREA ROADWAYS INCLUDING US 89 FROM BIG WATER TO
THE UTAH AND ARIZONA BORDER.

LOCATIONS IMPACTED INCLUDE...
BIG WATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING A SIGNIFICANT AMOUNT OF HAIL. HAIL
MAY ACCUMULATE ON AREA ROADS RESULTING IN DANGEROUS TRAVEL
CONDITIONS.

IF ON OR NEAR LAKE POWELL...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3709 11177 3727 11143 3700 11127 3700 11173
TIME...MOT...LOC 2038Z 244DEG 13KT 3704 11166

CRK

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 6:16 PM MDTAreal Flood AdvisorySLCWashington119 min
Aug 26, 6:19 PM MDTAreal Flood AdvisorySLCWashington116 min
Aug 26, 6:48 PM MDTFlash Flood WarningSLCWashington3 hr
Aug 27, 3:48 PM MDTFlash Flood WarningSLCGarfield, Wayne3 hr
Aug 27, 4:38 PM MDTSpecial Weather StatementSLCCache37 min

Nearby

Flash Flood Warnings in Utah, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.